A 78-year old 70 kg man is scheduled for resection of an abdominal aortic aneurysm. He has a history of hypertension, angina, and congestive heart failure. He is on captopril, furosemide, potassium, and occasional sublingual nitroglycerin. Electrocardiogram shows a prior inferior myocardial infarction, and left ventricular hypertrophy with lateral ischemia in V4 and V5. Blood pressure is 180/110 mmHg, pulse is 98 bpm, respirations are 18, and temperature is 36.8 degrees centigrade.
I. Assessment of hypertension
1. Would you treat this hypertension now? Explain.
2. How would you treat it? Explain.
3. Should the case be delayed until the blood pressure is normal? Explain.
II. Renal function
1. Other than the cardiac system, what other organs are at risk? Explain.
2. How would you assess renal function?
3. Blood urea nitrogen is 32 gm/dl, and creatinine is 1.4. Discuss.
4. Would you give treatment preoperatively to preserve renal function?
III. Ischemic heart disease
1. Do you want further cardiac evaluation?
2. Describe the sequence of tests.
3. You have a positive stress test. Now how will you proceed?
I. Selection of monitors
1. Is a pulmonary artery catheter indicated in this patient? Explain.
2. What data would you specifically desire? Explain.
3. When would you place the central venous catheter? Explain your rationale.
4. After placement, the pulmonary artery pressure is 26/10 mmHg, and the pulmonary artery occlusion pressure is 7 mmHg. Interpret.
5. Is any treatment required?
6. Do you desire additional information? Specify.
7. The mean arterial pressure is 118 mmHg and the cardiac output is 3.1 l/min. How would you now proceed?
II. Choice of anesthetic
1. Would an epidural with light general anesthetic be appropriate? Explain.
2. Your attempt at an epidural produced a bloody tap. What would you do?
3. You choose not to use epidural analgesia for the operation, but still desire an epidural for postoperative pain management. When would you consider placing an epidural at the conclusion of the case?
III. Induction and maintenance of light general anesthetic
1. Would you use thiopental for induction of anesthesia? Explain.
2. Compare the cardiovascular effects of an induction dose of midazolam with that of thiopental.
Midazolam at a dose of 0.15-0.2 mg/kg leads to unconsciousness in 60-90 seconds. It may lead to prolonged postoperative amnesia, sedation, and rarely, respiratory depression.
3. Discuss reversal of benzodiazepines.
Flumazenil is a benzodiazepine antagonist, used at a dose of 0.2 mg IV to reverse respiratory depression, unconsciousness, anxiolysis, and sedation. The dose can be repeated to a total of 1 mg, and care should be exercised, for the half-life of 60 minutes is shorter than midazolam's 2-hour half-life, and resedation may occur.
3. What muscle relaxant would you use? Explain.
4. Is succinylcholine an appropriate choice for this patient? Explain.
5. Would a nitrous oxide/narcotic technique be your choice for maintenance? Explain.
IV. Management of left ventricular decompensation during aortic cross clamp
1. Upon cross-clamp of the aorta, the pulmonary artery occlusion pressure increases from 10 to 19 mmHg. What are possible causes?
2. How will you manage the patient?
3. What is your endpoint of management?
V. Management of oliguria
1. Would you take precautions to provide renal protection during surgery? Specify.
2. At the conclusion of the case, which lasted for two hours and thirty minutes, the patient's total urine output is 60cc. How would you assess possible etiologies?
3. What is your management sequence?
I. Inability to move legs
1. You did an epidural combined with a light general. After two hours in the recovery room, the patient is awake and extubated. He is, however, unable to move his legs. What is your differential diagnosis?
2. How will you evaluate this?
II. Evaluation of electrical fault
1. The intensive care nurse notices a circular burn site at the V5 lead position on the chest. How could this happen?
2. How are the operating rooms and the electrical equipment designed to prevent such accidents?